Oct 08, 2013 - 6:24 pm
I wanted to ask for your kind help.
My mother is 88 years old and has had esophageal cancer for almost 3 years.
The initial diagnosis showed that the cancer had spread to multiple lymph nodes and areas outside of the esophagus.
She received chemotherapy over most of the 3 year period as well as 3 weeks of radiation.
Unfortunately, the chemotherapy damaged her heart. The last 3 times she had chemo, she experienced atrial fibrillation (fast heart beats over several hours), and had to go to the emergency room. They eventually also had to implant a pacemaker.
Although her heart has improved, her doctor refuses to give her any more chemo since it caused heart problems in the past.
The doctor has been very unhelpful and uncooperative, and when we saw him in May and June, he said that there was nothing he could do, and he wrote a prescription for my mother to be admitted to hospice.
Out of desperation, I asked the doctor if she could try Tarceva which is a drug used by lung cancer patients, but which I’ve heard may sometimes help people who have esophageal cancer.
The doctor said that Tarceva helps less than 8 percent of patients who have esophageal cancer, and he reluctantly agreed to prescribe Tarceva.
My mother has been taking 100 mg. of Tarceva. (She was unable to tolerate 150 mg. of Tarceva which is the standard dose).
After taking Tarceva for 3 months, her recent PET/CT Scan showed that the medicine reduced the cancer in the lymph nodes in her throat, chest and lungs.
However, the tumor in the esophagus has increased slightly in size. This doesn’t surprise me since she is having greater difficulties swallowing.
The doctor said my mother should continue with Tarceva since there is a chance that over time it may eventually start to have an effect in reducing the tumor inside the esophagus.
However, he also said that it is possible that Tarceva will continue to be ineffective for the esophageal tumor, and that the tumor will probably continue to grow.
I have heard that for patients with esophageal cancer who receive Tarceva, it is usually given in combination with some type of chemotherapy, such as the FOLFOX regimen.
However, since the last 3 chemo sessions caused my mother to experience heart problems (atrial fibrillation), the doctor has adamantly refused to give her any chemo.
Does anyone have any ideas as to what treatment she could get in combination with the Tarceva that may possibly help stop the tumor’s growth?
I’ve heard that some chemotherapy drugs, such as Xeloda are available in pill form.
I’m thinking that if my mother took a chemo drug in pill form, she would be less likely to experience heart difficulties since she can take a smaller dose, skip a dose (or several doses) if she is having side effects, etc.
I’ve also heard that sometimes Tarceva is given in combination with another targeted agent called Avastin, and that for some people this has proved to be more effective and better tolerated than chemotherapy.
I think at this point ANYTHING is better than NOTHING.
I know this is a question I should ask her doctor, but, unfortunately, he has already told me that there is nothing else that can be done and if Tarceva doesn’t work, she will have to go to hospice.
Any ideas, thoughts, suggestions, or recommendations regarding what treatment could possibly be considered would be deeply appreciated.
Thank you very much for your kind help!